Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Time to drug resistance Truvada vs. Combivir
Jul 11, 2006

Hi Dr. Sherer,I have several questions about drug resistane.My first question is if you take one first line HAART treatment in the NRTIs category and later become resistant to that drug can you switch to another NRTI or are all of the drugs in that category out for you? My second question is about Truvada Vs Combivir. My Dr. just put me on Combivir and Sustiva ( my first HIV meds ever) I questioned him about Combivir because I had read that Truvada was doing better in lowering viral loads and because it was only once a day pill. He said that both were great drugs but Combivir was the Gold standard and had been around long enough to show that it had a good time expectancy until resistance where Truvada was new and everyone wanted to be on the new once a day" band wagon".Now I have read that Combivir is no longer considered the "Gold standard" and that AZT (one component in Combivir) is being phased out as a HIV treatment.I have been on my meds for over a month and every time I take the Combivir,I get a headache. Should I stick with the drug with the proven track record and live with the headaches ( that no pain reliever is helping) or should I switch? If I do switch to a new drug with less proof of time til resistance and it does fail in one or two years can I go back to the Combivir and deal with the headaches or have I then blown all chances of a NRTI to work? Thanks for your help.

Response from Dr. Sherer

These are good questions to discuss with your doctor, so please take my responses with you for your next discussion.

To your first question, there are options for second line treatment within the NRTI class that can have good success rates. Your doctor would make the judgment regarding the best second line NRTI combination for you based on your response to your current regimen, the results of resistance testing (in the event of a virologic failure), and other criteria including toxicity and ease of adherence.

Both combivir and truvada are acceptable first line NRTIs. The advantage of once daily dosing leads many clincians to choose truvada, i.e. co-formulated tenofovir and emtricitabine (FTC). There are also other once daily NRTI options such as co-formulated abacavir and lamivudine, and DDI-EC plus either lamivudine or FTC about which you can ask your doctor.

You should discuss your headaches with your doctor and come to a decision. Headaches are a common side effect of AZT, and not of tenofovir or FTC, so it may be useful to try a switch to reduce or eliminate your headache, if your doctor believes that it is a possible cause of your headache. (Since many other things cause headache, such as change in visual acuity, dental problems, TMJ arthritis, and simple tension headaches - all of which you doctor would assess for your complaint of headache).

Neither combivir nor truvada are perfect, so if and when virologic failure occurs, your doctor would check a resistance test and make suggestions for the best second line NRTI regimen in either case. Note that both NRTI options will work best if you do your best to take every dose as prescribed, i.e. try to achieve the best possible adherence.

Still, I hear you say that the headaches are impinging on your quality of life, which would lead me to so an assessment for common causes of headache, and to consider a switch from combivir. There are also other NRTI options in addition to truvada that you can ask your doctor about, as above.


Previous
Old resistance to 3tc and use of combivir
Next
Are genotypic testing and resistance testing the same thing ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement